Missouri, 2005

Flash Flood in Missouri, May 24, 2005

May 24, 2005 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 24, 10:57 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 24, 10:57 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1157 AM CDT TUE MAY 24 2005

.DISCUSSION...

REGIONAL PROFILER NETWORK SHOWS A WELL DEFINED CONVECTIVELY INDUCED
VORT MAX LOCATED OVER SOUTHEAST KANSAS. THIS VORT SHOWS UP
BEAUTIFULLY ON A TIME HEIGHT CROSS SECTION OF HILLSBORO KS PROFILER.
CONVECTION HAS CONTINUED TO FIRE IN THE WARM AIR ADVECTION WING
OUT AHEAD OF THE VORT. THIS CONVECTION HAS BEEN TRAINING WITH
LOCALLY VERY HEAVY RAINFALL AMOUNTS. LOW LEVEL JET (WHICH WAS
ALREADY FAIRLY WEAK) SHOULD CONTINUE TO WEAKEN THIS AFTERNOON...SO
GRADUAL DECREASE IN INTENSITY/COVERAGE OF CONVECTION IS EXPECTED
THIS AFTERNOON. VERY DRY AND STABLE AIRMASS COVERS MUCH OF THE CWA
AND SHOULD CONTINUE TO PREVENT MUCH IF ANY EASTWARD ADVANCEMENT OF
THE PRECIPITATION...LOOKS LIKE THE SPRINGFIELD RAIN-FREE FORCE FIELD
WILL HOLD STRONG TODAY

IZZI

&&

.AVIATION...

FOR THE 18Z TAFS...MAIN CONCERN WILL BE IN THE VERY SHORT TERM
DEALING WITH TIMING OF CONVECTION FOR JLN TERMINAL. AS MENTIONED IN
THE SHORT TERM UPDATE ABOVE...CONVECTION WILL CONTINUE INTO AT LEAST
PORTIONS OF THE AFTERNOON FOR THE JLN AREA. AS THE MCV MOVES
EASTWARD LATER TODAY...SUBSIDENCE IN ITS WAKE SHOULD END THE CHANCES
FOR SHOWERS/THUNDERSTORMS UNTIL VERY LATE IN THE TAF CYCLE. GIVEN
THE UNCERTAINTIES THIS FAR OUT WILL NOT INCLUDE ANY PRECIPITATION
FOR WEDNESDAY MORNING. OTHER THAN SOME OCCASIONAL MVFR CIGS/VIS
EARLY IN THE TAF PERIOD WITH THUNDERSTORMS IN JLN...VFR CONDITIONS
ARE GENERALLY EXPECTED THIS TAF CYCLE.

IZZI

&&

.PREVIOUS DISCUSSION...

MAIN CHALLENGE FOR THIS FORECAST WILL BE WITH THE CONVECTIVE
PRECIPITATION CHANCES.

NOT MUCH HAS CHANGED IN THE UPPER PATTERN RECENTLY WITH UPPER RIDGE
ACROSS EASTERN CANADA AND LOW PRESSURE OVER THE NORTHEAST U.S.
KEEPING THINGS PRETTY BLOCKED UP.  THIS HAS KEPT THE CENTRAL U.S. IN
NORTHWEST FLOW REGIME WITH WEAK DISTURBANCES SETTING OFF NIGHTLY MCS
ACTIVITY.  MOISTURE/INSTABILITY AXIS CONTINUES TO BE PUSHED
WESTWARD.  MCS ACTIVITY OVER EASTERN KANSAS AND SOUTHWEST MISSOURI
LAST NIGHT HAS SHIFTED FURTHER WEST INTO WESTERN AND CENTRAL KANSAS
TONIGHT.  CURRENT 850/SFC MOISTURE AXIS STRETCHES FROM LOWER
MISSISSIPPI VALLEY INTO CENTRAL KANSAS WITH MCS ACTIVITY PUSHING
EAST SOUTHEAST INTO CENTRAL KANSAS AT THIS HOUR.

MCS SHOULD CONTINUE ON THIS PATH WITH MAJORITY OF THE PRECIPITATION
OCCURRING TO THE WEST OF THE CWA THIS MORNING.  EASTERN EDGES OF THE
PRECIPITATION MAY AFFECT WESTERN CWA AND HAVE INCREASED POPS
SLIGHTLY THERE TODAY.  SVR WATCH WAS ISSUED AS OF THIS TYPING
INCLUDING THE SOUTHWEST CORNER OF THE CWA.  WOULD NOT EXPECT MUCH
EASTWARD PROGRESSION INTO THE CWA WITH DRIER AND MORE STABLE AIR
PUSHING WESTWARD INTO THE CWA.  MORNING HOURS WILL LIKELY HAVE
PLENTY OF CLOUD COVER IN ASSOCIATION WITH MCS...ESPECIALLY IN
WESTERN SECTIONS...HOWEVER WILL PROBABLY SEE DECENT SUN BY THE
AFTERNOON.  COOLER AIR MASS WORKING IN FROM THE EAST WILL KEEP
TEMPERATURES IN THE 70S THERE WITH LOW TO MID 80S POSSIBLE ACROSS
THE WEST AND SOUTH.

GFS/NAM SHOWING DIFFERENCES WITH SOLUTIONS FOR TUESDAY NIGHT AND
WEDNESDAY.  GFS IS FURTHER NORTH WITH MCS DEVELOPMENT AND TAKES IT
THROUGH THE CWA DURING THE DAY WEDNESDAY...WHILE NAM KEEPS THINGS
WELL TO THE SOUTH AND WEST OF THE AREA TUESDAY NIGHT AND WEDNESDAY.
HAVE GONE WITH A BLEND OF THE TWO MODELS FOR NOW AND WILL PLAY THE
WAIT AND SEE WHAT HAPPENS WITH FEATURES TODAY AND LET THE UPCOMING
FORECAST SHIFT DO SOME FINE TUNING.  WITH THE BLEND...HAVE INCREASED
POPS SLIGHTLY IN THE SOUTHWEST CWA AND KEPT THE NORTHEAST DRY.  NAM
BRINGS IN FRONTAL BOUNDARY ON THURSDAY WITH THE AID OF NORTHERN
STREAM SHORTWAVE DROPPING SOUTHEAST.

AS PREVIOUS FORECASTER MENTIONED...IT APPEARS EASTERN CANADIAN RIDGE
WILL BE SLOW TO BREAK DOWN AND WILL KEEP THE AREA IN NORTHWEST FLOW
REGIME INTO THE EXTENDED PERIOD.  WILL KEEP INHERITED FORECAST DRY
FOR NOW BUT WOULD NOT BE SURPRISED TO SEE THIS CHANGE AS THIS PERIOD
GETS CLOSER AND HOPEFULLY MORE CLEAR.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, May 24, 11:57 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 PM CDT TUE MAY 24 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1257 PM CDT TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  THUNDERSTORMS WITH HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
  LIGHTNING WILL CONTINUE OVER FAR SOUTHERN MISSOURI THROUGH EARLY
  AFTERNOON...MAINLY ALONG THE ARKANSAS BORDER WEST OF HIGHWAY 65.

  ALSO...HEAVY RAINFALL FROM THIS MORNINGS THUNDERSTORMS WILL LEAD
  TO CONTINUED RUNOFF AND FLOODING SOUTHWEST OF COLUMBUS KANSAS TO
  CASSVILLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...HOWEVER
  REPORTS OF HEAVY RAINFALL AND FLOODING SHOULD BE RELAYED TO THE
  NATIONAL WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

In the hours before

Special weather statement, May 24, 8:11 AM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
911 AM CDT TUE MAY 24 2005

KSZ097-101-MOZ088-094-241515-
CHEROKEE-CRAWFORD-JASPER-LAWRENCE-
911 AM CDT TUE MAY 24 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 319 FOR THE FOLLOWING AREA...

IN KANSAS THIS CANCELS 2 COUNTIES

IN SOUTHEAST KANSAS

CHEROKEE... CRAWFORD...

IN MISSOURI THIS CANCELS 2 COUNTIES

IN SOUTHWEST MISSOURI

JASPER... LAWRENCE...

THIS INCLUDES THE CITIES OF...BAXTER SPRINGS...COLUMBUS...
PITTSBURG...AURORA...MOUNT VERNON...JOPLIN AND CARTHAGE.

MOZ093-101>102-241515-
BARRY-MCDONALD-NEWTON-
911 AM CDT TUE MAY 24 2005

...SEVERE THUNDERSTORM WATCH NUMBER 319 REMAINS VALID UNTIL 10 AM
CDT FOR THE FOLLOWING AREA...

IN MISSOURI THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHWEST MISSOURI

BARRY... MCDONALD... NEWTON...

THIS INCLUDES THE CITIES OF...MONETT...CASSVILLE...ANDERSON...
PINEVILLE AND NEOSHO.

IZZI
Special weather statement, May 24, 8:49 AM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
949 AM CDT TUE MAY 24 2005

MOZ093-101>102-241600-
BARRY-MCDONALD-NEWTON-
949 AM CDT TUE MAY 24 2005

...SEVERE THUNDERSTORM WATCH NUMBER 319...PREVIOUSLY IN EFFECT UNTIL
10 AM CDT...HAS BEEN EXTENDED UNTIL 11 AM CDT FOR THE FOLLOWING
AREA...

IN MISSOURI THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHWEST MISSOURI

BARRY... MCDONALD... NEWTON...

THIS INCLUDES THE CITIES OF...ANDERSON...PINEVILLE...MONETT...
CASSVILLE AND NEOSHO.

IZZI
Local storm report, May 24, 9:32 AM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...EVENT SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1032 AM CDT TUE MAY 24 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1020 AM     FLASH FLOOD      SENECA                  36.85N 94.60W
05/24/2005                   NEWTON             MO   EMERGENCY MNGR

            LOW WATER CROSSING OVER LOST CREEK OVER HIGHWAY C
            CLOSED. HIGH WATER ALSO REPORTED ALONG HIGHWAY 43 NORTH
            OF SENECA AND AROUND NEOSHO.

RUNNELS
Special weather statement, May 24, 9:53 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 AM CDT TUE MAY 24 2005

MOZ102-241645-
BARRY-
1053 AM CDT TUE MAY 24 2005

...SIGNIFICANT WEATHER ADVISORY FOR BARRY COUNTY UNTIL 1145 AM CDT...

AT 1049 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHEATON TO 5 MILES
NORTHEAST OF PEA RIDGE...OR ALONG A LINE EXTENDING FROM 15 MILES
SOUTHWEST OF MONETT TO PEA RIDGE...AND MOVING EAST AT 15 MPH.

LOW CLOUDS ON THE LEADING EDGE OF THE LINE OF STORMS MAY BE MISTAKEN
FOR FUNNEL CLOUDS.  NO TORNADOES ARE EXPECTED WITH THE STORMS.

THESE STORMS WILL BE...
  NEAR WASHBURN BY 1110 AM CDT.
  NEAR SELIGMAN BY 1115 AM CDT.
  NEAR CASSVILLE BY 1130 AM CDT.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

SAW
Special weather statement, May 24, 9:57 AM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1057 AM CDT TUE MAY 24 2005

MOZ093-101>102-241700-
BARRY-MCDONALD-NEWTON-
1057 AM CDT TUE MAY 24 2005

...THE NATIONAL WEATHER SERVICE WILL ALLOW SEVERE THUNDERSTORM WATCH
319 TO EXPIRE FOR THE FOLLOWING AREA...

IN MISSOURI THIS ALLOWS TO EXPIRE 3 COUNTIES

IN SOUTHWEST MISSOURI

BARRY... MCDONALD... NEWTON...

THIS INCLUDES THE CITIES OF...ANDERSON...PINEVILLE...MONETT...
CASSVILLE AND NEOSHO.

IZZI
Local storm report, May 24, 10:56 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1156 AM CDT TUE MAY 24 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1145 AM     FLASH FLOOD      1 W NEOSHO ARPT         36.82N 94.40W
05/24/2005                   NEWTON             MO   TRAINED SPOTTER

            2.62 OF RAIN IN THE LAST 2 HOURS. DEEP WATER FLOWING
            SWIFTLY ACROSS CLINTS ROAD BETWEEN 59 AND KODIAK.

The radar

The Springfield radar (KSGF), 101 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Newton

When
May 24, 12:00 PM CST to 2:00 PM CST
Where
Newton County, 4 mi SW of Neosho
Reported by
DEPT OF HIGHWAYS
Coordinates
36.833, -94.417

Flash flooding occurred over Route AA at Buffalo Creek from heavy thunderstorms.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445702.